Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 3, NWS Lubbock, TX

May 23, 2020Garza County, Texas

NWS Lubbock, TX issued this tornado warning at May 23, 2020, 5:43 PM CDT for Garza County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2020, 5:43 PM CDT (22:43 UTC)
Expired
May 23, 2020, 6:15 PM CDT
In force
32 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Observed
Damage threat
Considerable
Hail
3.0 in

County Garza County, TX

The radar

The Lubbock radar (KLBB), 78 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WFUS54 KLUB 232243
TORLUB
TXC169-232315-
/O.NEW.KLUB.TO.W.0003.200523T2243Z-200523T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
543 PM CDT Sat May 23 2020

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Southwestern Garza County in northwestern Texas...

* Until 615 PM CDT.

* At 542 PM CDT, a confirmed large and extremely dangerous tornado
  was located 12 miles southeast of Grassland, or 14 miles south of 
  Post, and is nearly stationary.  This tornado is approaching FM669 
  near the Garza / Borden county line.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Garza County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3298 10156 3303 10155 3315 10137 3296 10127
      3296 10154
TIME...MOT...LOC 2242Z 256DEG 1KT 3299 10147 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...3.00IN

$$

26
2 follow-up statements
941 
WWUS54 KLUB 232254
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
554 PM CDT Sat May 23 2020

TXC169-232315-
/O.CON.KLUB.TO.W.0003.000000T0000Z-200523T2315Z/
Garza TX-
554 PM CDT Sat May 23 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN GARZA COUNTY...
    
At 553 PM CDT, a confirmed large and extremely dangerous tornado was
located 13 miles southeast of Grassland, or 14 miles south of Post, 
and is nearly stationary.  This tornado is located along FM669 south 
of Post near the Borden and Garza county line.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Garza County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3299 10153 3304 10150 3310 10135 3296 10127
      3296 10151
TIME...MOT...LOC 2253Z 273DEG 4KT 3299 10145 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...2.75IN

$$

26
091 
WWUS54 KLUB 232301 CCA
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
601 PM CDT Sat May 23 2020

TXC169-232315-
/O.COR.KLUB.TO.W.0003.000000T0000Z-200523T2315Z/
Garza TX-
601 PM CDT Sat May 23 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN GARZA COUNTY...
    
At 600 PM CDT, a confirmed large and extremely dangerous tornado was
located 13 miles west of Justiceburg, or 14 miles north of Gail,
moving east at 5 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Garza County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3299 10153 3304 10150 3310 10135 3296 10127
      3296 10151
TIME...MOT...LOC 2254Z 282DEG 6KT 3299 10145 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...2.00IN

$$

26

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 2:18 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 23, 2:18 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
218 PM CDT Sat May 23 2020

.SHORT TERM...
Southwesterly flow aloft will continue tonight into Sunday as a
trough axis sharpens from ERN MT into western Chihuahua.
Thunderstorm activity continues to be expected this evening.  Please
see previous versions of this discussion for more detail on the
immediate term insight.  Storms should move east of the region by
midnight with the dryline perhaps pushing as far west as a
Brownfield to Tulia line.  After mostly quiet conditions overnight,
thunderstorms will be expected once again Sunday afternoon with an
attendant risk of severe storms.  Most forecast guidance has tapered
high temperatures on Sunday which may proved to limit the risk to
some extent though another round of severe, perhaps with greater
coverage than today, appears likely.

.LONG TERM...
Tomorrow continues to look like an active day across the region.

The upper level trough to our west will deepen as it inches closer
to the CWA creating upper level southwest flow and large scale lift
aloft. At the surface a lee surface cyclone in NE NM will keep west
to southwest winds across the western South Plains while winds
across the Rolling Plains will back in response to a surface high
pressure system over the Gulf Coast. Similarity to today the dryline
will set up across the South Plains with 50-60F dewpoints across the
central South Plains and the Rolling Plains. CI along the dryline
will once again be possible. Although Bulk Shear values will be
marginal, MUCAPES of 1000-1500 J/kg will be available and day time
heating should help convection along. Additionally, an upper
level jet will provide even more dynamics aloft. Thus, severe
weather will be possible just west and along the I27 corridor and
eastward. PWATs are also impressive, at nearly 150% of normal.
With slow storm motion heavy rain could lead to localized
flooding. Given all the previous information will keep the severe
mention in the forecast.

Monday a cold front will start to enter the CWA during the morning.
This front may kick off a few thunderstorms, but the overall
trend suggests a showery and cool day with high temperatures well
below normal. Cold air advection behind the front means that
severe thunderstorms will be less likely. PWs will continue to run
above normal Monday so localized flooding may continue. In the
wake of the cold front temperatures Tuesday will run well below
normal with highs reaching the high 70s area wide.

Models continue to diverge on how mid to late next week will play
out. Long range guidance depicts a double omega block type
pattern across the CONUS. One centered over the west coast and one
over the east. But the diverge emerges on where the upper low
ends up. The GFS keeps the low to our west while the ECMWF keeps
it to our SE. Either way some recycled moisture around the upper
low will keep an increased chance of showers and thunderstorms in
our area through mid week with cooler than normal temperatures.
Given how far out this event is and it will all be determined on
where the UL low sets up have decided to maintain slight PoPs
across much of the area through next weekend.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/28
Hazardous weather outlook, May 23, 10:45 AM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1045 AM CDT Sat May 23 2020

TXZ021>044-241545-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1045 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible later this afternoon and
evening from generally east of a line from Brownfield to Happy.
Thunderstorms will have potential for very large hail near 3 inches
diameter, wind gusts to 80 mph, isolated tornadoes, and localized
flash flooding. Elevated fire danger may develop over the western
South Plains and extreme southwest Texas Panhandle this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms and local flooding will be possible over the
entire area Sunday afternoon into Sunday night. A few strong
thunderstorms along with locally intense rain and flooding may also
develop late Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

In the hours before

Special weather statement, May 23, 3:55 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Lubbock TX
355 PM CDT Sat May 23 2020

TXZ022-023-232115-
Swisher TX-Castro TX-
355 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASTRO AND
NORTHWESTERN SWISHER COUNTIES UNTIL 415 PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Happy, or 15 miles northwest of Tulia, moving northeast
at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Happy.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3475 10173 3460 10188 3470 10207 3475 10204
TIME...MOT...LOC 2055Z 212DEG 26KT 3472 10193

23
Local storm report, May 23, 5:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
520 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             BUFFALO SPRINGS         33.53N 101.71W
05/23/2020  M1.00 INCH       LUBBOCK            TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB2000295

MCONDER
Local storm report, May 23, 5:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
525 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND GST     8 S LUBBOCK             33.46N 101.88W
05/23/2020  M62 MPH          LUBBOCK            TX   BROADCAST MEDIA

            GUST MEASURED AT KCBD STUDIO

&&

EVENT NUMBER LUB2000296

MCONDER
Local storm report, May 23, 5:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
527 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     6 NNE LUBBOCK           33.67N 101.82W
05/23/2020  M61 MPH          LUBBOCK            TX   ASOS

&&

EVENT NUMBER LUB2000297

MCONDER
Special weather statement, May 23, 5:33 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Lubbock TX
533 PM CDT Sat May 23 2020

TXZ022-023-028-029-034-232300-
Hockley TX-Swisher TX-Castro TX-Lamb TX-Hale TX-
533 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LUBBOCK...HOCKLEY...
SOUTHEASTERN CASTRO...WESTERN HALE...SOUTHWESTERN SWISHER AND LAMB
COUNTIES UNTIL 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong outflow boundary
from east of Levelland, to near Plainview, moving northwest at 30
mph.

Wind gusts of 50 to 55 mph and areas of blowing dust are expected
with this outflow boundary.

Locations impacted include...
Plainview, Levelland, Littlefield, Hale Center, Olton, Hart, Sundown,
Anton, Sudan, Amherst, Cotton Center, Fieldton, Spade, Halfway,
Whitharral, Pep, Smyer, Opdyke West, Edmonson and Springlake.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of and northwestern Texas.

LAT...LON 3430 10172 3409 10175 3382 10209 3381 10208
      3340 10217 3339 10259 3400 10261 3443 10218
TIME...MOT...LOC 2231Z 113DEG 26KT 3363 10222

MRC
Local storm report, May 23, 5:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
537 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             4 E WOLFFORTH           33.51N 101.95W
05/23/2020  M1.50 INCH       LUBBOCK            TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB2000298

MCONDER

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:41 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall49 min
May 22, 8:21 PM CDTSevere Thunderstorm WarningLUBStonewall41 min
May 23, 3:41 PM CDTSpecial Weather StatementLUBCastro19 min
May 23, 3:48 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn57 min
May 23, 3:55 PM CDTSpecial Weather StatementLUBSwisher20 min
May 23, 4:19 PM CDTSevere Thunderstorm WarningLUBCastro, Lamb, Swisher56 min
May 23, 4:31 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher29 min
May 23, 4:41 PM CDTSevere Thunderstorm WarningLUBGarza64 min
May 23, 4:45 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock60 min
May 23, 4:51 PM CDTTornado WarningLUBGarza24 min
May 23, 5:13 PM CDTAreal Flood AdvisoryLUBGarza2 hr
May 23, 5:14 PM CDTTornado Warning Considerable damage threatLUBGarza31 min
May 23, 5:33 PM CDTSpecial Weather StatementLUBHale, Hockley, Lamb27 min
May 23, 5:39 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock, Lynn51 min
May 23, 5:42 PM CDTAreal Flood AdvisoryLUBCrosby, Lubbock2 hr
May 23, 5:46 PM CDTSevere Thunderstorm WarningLUBGarza59 min
May 23, 5:52 PM CDTFlash Flood WarningLUBGarza4 hr
May 23, 6:01 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher59 min
May 23, 6:12 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn33 min
May 23, 6:29 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Hockley, Lubbock, Lynn and 1 more61 min
May 23, 6:41 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn64 min
May 23, 6:48 PM CDTTornado WarningLUBGarza27 min
May 23, 6:54 PM CDTFlash Flood Warning Considerable damage threatLUBGarza, Lynn3 hr

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.